Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

What does presence of nitrates and wbc in urine indicate?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 4852 Questions
Question
I have had two rounds od antibiotics, first Cipro, then Macrobid. I had nitrates and wbcells in my culture. This has been going on for about a month. I have days when I don't have as much frequency in going as others. I really don't have any burning when I urinate. I had no red blood cells. I am scared to deathe as to what it could be.
Posted Mon, 18 Aug 2014 in Infections
 
 
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Normal for women to get frequent UTI...

Detailed Answer:
Hi my dear,

There is nothing to be scared. The presence of nitrates and wbc in urine analysis is indicative for urinary tract infection (UTI) most probably due to gram-negative bacteria. It does not necessary mean that rbc to be present.

The culture and sensitivity testing of urine determines the type of infection (most probably E.coli) and the most suitable antibiotic to fight the infection.

You should be patient as it might take too long for the infection to subside. Apart taking antibiotics, I also recommend to:
- drink plenty of water
- take urine alkalinizers that will help speed up healing process
- take herbal supplements for UTI (I always recommend to my patients for long term use)
- run diabetes testing (usually, UTI is difficult to heal if diabetes is present)
- apply good hygienic measures (do wash your vagina first, then, your anal area after going to bathroom)
- schedule regular follow ups with your doctor until infection is finally eradicated.

Once again, there is nothing to get scared. It is normal for females to get UTI due to anatomical properties.

Wish fast recovery!
Dr.Albana
Above answer was peer-reviewed by
 
Follow-up: What does presence of nitrates and wbc in urine indicate? 7 minutes later
Thank you, I feel better after your response. I have an appt. with a doctor on Wed. morn. This is a new doctor for me, since I just recently moved to California. I am out of antibiotics and I am just scared of getting a kidney infection. Do you think I should take the phenazopyridine in the mean time? What do you think this new doctor will do as a next course of action?Also my blood sugar was taken at the urgent care office and it was 88.
 
 
Answered by Dr. Albana Sejdini 16 hours later
Brief Answer:
No need to worry too much...

Detailed Answer:
Hi back,

Thank you for following up.

The very first thing the new doctor is to:
- get your medical records
- based on the information there, he/she will ask questions regarding your symptoms
- would ask if you are taking any medication or supplement
- will take a urine sample to the lab to check for urine/kidney infection; perhaps a blood sample will be taken for further evaluation

Your blood sugar at the ER is perfect, no need to get worried.

Once the doctor will complete your current background, would decide for the best treatment.

With regards to using phenazopyridine, if you do not have pain, burning while urinating, I do not see any reason why to use it.

Instead, I highly recommend to use herbal tea supplementation which are specifically for uro-genital problems (cranberry, uva-ursi, etc.)

Wish fast recovery!
Dr.Albana
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor